Alert archive / Nevada / Red Flag Warnings in 2019
Red Flag Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 23, 2019, 2:47 AM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 24, 2019, 5:23 AM PDT. It was in force for 15 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 2019, 2:47 AM PDT (09:47 UTC)
- In effect from
- Oct 24, 2019, 5:23 AM PDT
- Expired
- Oct 24, 2019, 8:00 PM PDT
- In force
- 15 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 7:00 AM PDT | NON-TSTM WND DMG | Laughlin, NV | A LARGE TREE...ESTIMATED DIAMETER OF 8 INCHES...WAS BLOWN DOWN YESTERDAY. 35 TO 45 MPH SUSTAINED WINDS AND 50 TO 58 MPH WIND GUSTS WERE OBSERVED AROUND THE TIME THIS DAMAGE OCCURRED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3682 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS85 KVEF 230947 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 247 AM PDT Wed Oct 23 2019 AZZ101-CAZ229-NVZ466-231800- /O.NEW.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 247 AM PDT Wed Oct 23 2019 /247 AM MST Wed Oct 23 2019/ ...RED FLAG WARNING IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 9 AM PDT /9 AM MST/ to 8 PM PDT /8 PM MST/ Thursday. * AFFECTED AREA...In Arizona...Fire weather zone 101.In California...Fire weather zone 229.In Nevada...Fire weather zone 466. * TIMING...Winds will quickly rise shortly after sunrise Thursday morning, then begin decreasing in the afternoon and evening. * WIND...North winds 20 to 30 MPH with gusts near 50 MPH. * HUMIDITY...Falling to 5 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
5 follow-up statements
205 WWUS85 KVEF 231757 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1057 AM PDT Wed Oct 23 2019 AZZ101-CAZ229-NVZ466-232200- /O.CON.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 1057 AM PDT Wed Oct 23 2019 /1057 AM MST Wed Oct 23 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101.In California...Fire weather zone 229.In Nevada...Fire weather zone 466. * TIMING...Winds will quickly rise shortly after sunrise Thursdaymorning, then begin decreasing in the afternoon and evening. * WIND...North winds 20 to 30 MPH with gusts near 50 MPH. * HUMIDITY...Falling to 5 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
039 WWUS85 KVEF 232155 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 255 PM PDT Wed Oct 23 2019 AZZ101-CAZ229-NVZ466-241100- /O.CON.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 255 PM PDT Wed Oct 23 2019 /255 PM MST Wed Oct 23 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/ TO 8 PM PDT /8 PM MST/ THURSDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101.In California...Fire weather zone 229.In Nevada...Fire weather zone 466. * TIMING...Winds will quickly rise shortly after sunrise Thursdaymorning, then begin decreasing in the afternoon and evening. * WIND...North winds 20 to 30 MPH with gusts near 50 MPH. * HUMIDITY...Falling to 5 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
499 WWUS85 KVEF 241155 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 455 AM PDT Thu Oct 24 2019 AZZ101-CAZ229-NVZ466-250300- /O.CON.KVEF.FW.W.0015.191024T1600Z-191025T0300Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 455 AM PDT Thu Oct 24 2019 /455 AM MST Thu Oct 24 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM PDT /9 AM MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Winds will quickly increase shortly after sunrise Thursdaymorning, then begin decreasing in the afternoon and evening. * WIND...North winds 20 to 30 MPH with gusts near 50 MPH. * HUMIDITY...Falling to 5 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
298 WWUS85 KVEF 241223 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 523 AM PDT Thu Oct 24 2019 AZZ101-CAZ229-NVZ466-250300- /O.EXT.KVEF.FW.W.0015.191024T1223Z-191025T0300Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 523 AM PDT Thu Oct 24 2019 /523 AM MST Thu Oct 24 2019/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Winds peaking shortly after sunrise this morning, then decreasing in the afternoon and evening. * WIND...North winds 20 to 30 MPH with gusts near 50 MPH. * HUMIDITY...Falling to 5 to 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
411 WWUS85 KVEF 250250 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 750 PM PDT Thu Oct 24 2019 AZZ101-CAZ229-NVZ466-250400- /O.EXP.KVEF.FW.W.0015.000000T0000Z-191025T0300Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 750 PM PDT Thu Oct 24 2019 /750 PM MST Thu Oct 24 2019/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... North winds have decreased this evening and wind gusts will generally stay in the 15 to 25 mph range overnight through early Friday morning. Poor relative humidity recovery can be expected with maximum values only 20 to 25 percent. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 23, 2:45 AM PDT, 2 minutes earlier.
Area forecast discussion, Oct 23, 2:45 AM PDT, 2 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 245 AM PDT Wed Oct 23 2019 .SYNOPSIS...A low pressure system clipping the region will start increasing northerly winds today and peak on Thursday, especially down the Colorado River Valley. Another dry system and cold front may pass over the weekend, proving another round of gusty north winds. && .DISCUSSION...through Tuesday. The main focus through the entire forecast period is gusty winds and fire weather concerns. An upper-level trough digging down from Montana to the four corners region today into Thursday will tighten up north-south thermal and pressure gradients starting today. Expect winds to respond in the Colorado River Valley and begin their ramp up today and peak Thursday morning. The strongest gusts look to be in the usual areas: the Overton Arm down to Virgin Basin on Lake Mead, and from Cottonwood Cove to Lake Havasu in the Colorado River Valley. High pressure will nose in for Friday, though some breezes will linger in the Colorado River Valley. The next trough enters the NW US Saturday and digs southward through the region Sunday. While there is general agreement that this next one will have a further westward track, with the ECMWF being significantly more westward than the GFS. With the rather active pattern, temperatures will ebb and flow around seasonal normals, with cooler-than-normal temperatures behind cold fronts, and warmer-than-normal temperatures ahead of them. && .FIRE WEATHER...Critical fire weather is expected down the Colorado River Valley on Thursday. Winds will relax across the region for Friday and Saturday, but conditions will remain rather dry. Another system could bring more widespread gusty winds and elevated fire danger to the region Sunday. && .AVIATION...For McCarran...VFR with light and variable winds throughout the morning hours today before a shift to the northeast between 020-060 occurs shortly after mid-day. Winds should pick up at that point as well with an increase in gusts to 18-20 kts. Lower confidence in the overnight period as there are some indications that winds could stay gusty or become light and variable. However, a more substantial increase in winds, again out of the north- northeast, is expected Thursday. Opted to keep the elevated winds in the TAF for now but amendments may be needed during this timeframe. For the rest of southern Nevada, northwest Arizona and southeast California...The focus for wind impacts today will again be along the Colorado River and include the KEED/KIFP sites. Gust potential up to 25-30 kts will be possible at times this afternoon. Las Vegas Valley sites of KVGT/KHND as well as KBIH will also see an uptick in winds this afternoon but only should see gusts to 20-25 kts or so. Minimal impacts expected for KDAG today. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION/FIRE...STEELE AVIATION..........TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:01 AM PDT | Wind Advisory | VEF | 41 hr |
Nearby
Red Flag Warnings in Nevada, 2019Red Flag Warnings in Arizona, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.